Can Ms Cause Sudden Onset Of Suttering, Not Slurred Speech?

Question

Asked by tpwoods

Can Ms Cause Sudden Onset Of Suttering, Not Slurred Speech?

I am a 31 year old female and 3 months ago I had nausea for about 1 week, then one evening became ill with vomiting, dizziness, and numbness and tingling in my feet and legs. I then slept for 3 days and couldn't lift my legs, dress or bathe myself, and it improved for two days to the point where now I only have left sided weakness and some loss of feeling on the top of my left foot and severe fatigue. This week I developed a sudden onset of severe stuttering that gradually went away after 3 days. (no other symptoms). I had been taking Amantadine for fatigue as per the neurologist request and they said that was the cause of stuttering, but the only side effect for Amantadine that affects speech is slurred speech, not stuttering. All MRI's, a spinal tap, and blood work were all fine. Could this stuttering, fatigue, and the weakness be MS?

Answer

Hi,

I just saw your question. Stuttering can certainly be a neurological symptom caused by apraxia. Please read through the comments on Mandy's post - Cognitive Function Fears - MS or Aging?

From National Institute on Deafness and other Communication Disorders - "There are two main types of speech apraxia: acquired apraxia of speech and developmental apraxia of speech. Acquired apraxia of speech can affect a person at any age, although it most typically occurs in adults. It is caused by damage to the parts of the brain that are involved in speaking, and involves the loss or impairment of existing speech abilities. The disorder may result from a stroke, head injury, tumor, or other illness affecting the brain. Acquired apraxia of speech may occur together with muscle weakness affecting speech production ([dysarthria](javascript:openglossarywindow('41'); "Link to definition")) or language difficulties caused by damage to the nervous system ([aphasia](javascript:openglossarywindow('9'); "Link to definition"))."

Also from NIDCD - "People with either form of apraxia of speech [acquired or developmental] may have a number of different speech characteristics, or symptoms. One of the most notable symptoms is difficulty putting sounds and syllables together in the correct order to form words. Longer or more complex words are usually harder to say than shorter or simpler words. People with apraxia of speech also tend to make inconsistent mistakes when speaking. For example, they may say a difficult word correctly but then have trouble repeating it, or they may be able to say a particular sound one day and have trouble with the same sound the next day. People with apraxia of speech often appear to be groping for the right sound or word, and may try saying a word several times before they say it correctly. Another common characteristic of apraxia of speech is the incorrect use of "prosody" -- that is, the varying rhythms, stresses, and inflections of speech that are used to help express meaning."

Certainly, your physician is the one who would know more about your particular case. If it was a side-effect which went away after stopping the drug, or if it was a symptom caused by neurological damage may not be easily known.

I hope wish you well and thanks for your question.